Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 552, NWS Jackson, MS

July 17, 2003Sunflower County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 17, 2003, 4:50 PM CDT for Sunflower County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2003, 4:50 PM CDT (21:50 UTC)
Expired
Jul 17, 2003, 5:35 PM CDT
In force
45 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Sunflower County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2321 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

950 
WUUS54 KJAN 172150
SVRJAN
MSC133-172235-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
449 PM CDT THU JUL 17 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 535 PM CDT

* AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF INDIANOLA...MOVING SOUTH
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR INDIANOLA AT 500 PM CDT
  BE NEAR INVERNESS AT 520 PM CDT

DAMAGING WINDS...VERY HEAVY RAIN AND HAIL ARE LIKELY. SEEK SHELTER 
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3354 9048 3360 9070 3329 9076 3329 9056

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:00 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 17, 3:00 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT THU JUL 17 2003

THE BIG WEATHER STORY OF THE DAY HAS BEEN THE HEAT. MANY LOCALES
HAVE FINALLY MADE IT INTO THE MIDDLE 90S FOR HIGHS FOR THE FIRST
TIME THIS SUMMER. THE HIGH SO FAR TODAY FOR JAN IS 96.

MAIN FORECAST CHALLENGES REMAIN CENTERED AROUND THE HEAT...AND
CHANCES OF RAIN INTO THE EXTENDED FORECAST.

A HEAT ADVISORY WILL BE ISSUED FOR THE DELTA AREA FOR TOMORROW. HEAT
INDICES IN THE AREA WILL AVERAGE 105 TO 110...WITH LOW TEMPS IN THE
MIDDLE/UPPER 70S. THE SITUATION IS ACTUALLY RATHER BORDERLINE...AND
THE HEAT INDICES WILL DEPEND GREATLY ON THE FORECAST DEWPOINTS. ETA
NAILED THE MIDDLE 70S DEWPOINTS FOR TODAY OVER THE DELTA
REGION...AND THEY DONT CHANGE MUCH FOR TOMORROW. AVN IS NOT AS
AGGRESSIVE WITH THE DEWPOINTS FOR THE DAY TOMORROW. STICKING WITH
THE ETA ON THIS POINT...AND HOISTING THE HEAT ADVISORY FOR FRIDAY.

THE SECOND CHALLENGE IS THE CHANCES FOR CONVECTION. THE AIRMASS
WILL REMAIN VERY MOIST AND UNSTABLE...AND CONVECTION SHOULD BE AIDED
BY MID LEVEL SHORTWAVES TRAVERSING THE FLOW. THE MID LEVEL RIDGE AXIS
WILL RETROGRADE SLIGHTLY BEGINNING TOMORROW AS A TROUGH DIGS OVER THE
EAST. NORTHWEST FLOW WILL PREVAIL OVER THE CWFA..ALLOWING FOR VERY
HARD TO TIME SHORTWAVES TO MOVE SOUTH IN THE FLOW. WILL KEEP POPS IN
THE CHANCE RANGE THROUGHOUT THE FORECAST PERIOD. NOT QUITE CONFIDENT
THAT CONVECTION WILL MAINLY BE DIURNAL IN NATURE. BOTH THE ETA AND
AVN AGREE ON A FAIRLY STRONG SHORTWAVE TO MOVE SOUTH ALONG THE
INTERSTATE 55 CORRIDOR OVERNIGHT FRIDAY INTO SATURDAY.

AT THE SURFACE...WEAK TROUGH OVER NORTHERN MISSISSIPPI WILL SLIDE
SLIGHTLY SOUTHWARD TOMORROW. INITIATION OF CONVECTION HAS BEEN VERY
HARD TO PINPOINT THE LAST FEW DAYS...AND TOMORROW IS NO EXCEPTION.
WILL HAVE THE HIGHEST POPS IN THE NORTHERN TWO THIRDS OF THE
FORECAST AREA. SEABREEZE ACTIVITY HAS BEEN KEPT AT A MINIMUM TODAY
WITH THE SURFACE WINDS OUT OF THE NORTH AND WEST...SHOULD BE THE
SAME CASE TOMORROW. ON SATURDAY...IN ADDITION TO A SHORTWAVE...A
FRONTAL BOUNDARY IS POISED TO ENTER THE NORTHERN PORTIONS OF THE
CWFA. TEMPS SHOULD NOT BE AS HOT WITH THE INCREASED CLOUD COVER AND
CONVECTION. THIS BOUNDARY LOOKS TO BECOME DIFFUSE IN THE EARLY PART
OF THE EXTENDED.

NEXT WEEK DOESNT REALLY LOOK ANY DIFFERENT WITH CHANCE POPS EACH
DAY. THE EXTENDED MODELS BRING IN ANOTHER FRONTAL BOUNDARY BY
WEDNESDAY. THIS ONE LOOKS TO MAKE IT TO THE COAST AS THE TROUGH OVER
THE EAST DIGS.

JAN BB 092/073 094/072 093 25312
    BBBBB 073/092 072/091 072/092 072/092 073 24443443233
MEI BB 092/071 093/072 093 25312
    BBBBB 072/091 072/091 072/092 072/092 073 24443443233

AR...HEAT ADVISORY 74>75.
LA...HEAT ADVISORY 07>09.
MS...HEAT ADVISORY 18-19-34-35-40-41.

32/LISTEMAA
Hazardous weather outlook, Jul 17, 3:25 PM CDT, 1 hour 25 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181029-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
325 PM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND FRIDAY...

...THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS
AFTERNOON AND TONIGHT OVER SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND MUCH OF MISSISSIPPI. THESE STORMS WILL HAVE THE
POTENTIAL TO BECOME SEVERE...THE MAIN SEVERE WEATHER RISK BEING
DAMAGING WIND. WIND GUSTS TO 70 MILES AN HOUR WILL BE POSSIBLE IN
STRONGER STORMS.

AN UNSTABLE AIR MASS IS POSITIONED OVER THE REGION TODAY AND VERY
HUMID CONDITIONS WILL PERSIST. SEVERAL SMALL BOUNDARIES ARE
CURRENTLY IN PLACE...MOST NOTABLY ACROSS NORTH MISSISSIPPI FROM
NEAR MEMPHIS TO EUPORA TO MACON AND ACROSS SOUTH MISSISSIPPI FROM
NEAR QUITMAN TO COLLINS TO COLUMBIA. STORMS WILL EASILY DEVELOP
ALONG THESE BOUNDARIES AND TRACK SOUTHWARD ACROSS THE AREA.
OUTFLOW FROM THE STORMS WILL SERVE TO FOCUS STORMS ACROSS OTHER
AREAS...RESULTING IN ISOLATED TO SCATTERED STORMS ACROSS ALL OF
THE REGION THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL OCCUR OVER NORTH AND EAST MISSISSIPPI THIS
AFTERNOON AND EVENING...ESPECIALLY NORTH AND EAST OF A LINE FROM
GREENVILLE TO CARTHAGE TO QUITMAN. HOWEVER...ANY STORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE.

...SEASONAL THREATS...
HEAT INDICES WILL RANGE FROM 105 TO 114 DEGREES OVER NORTHERN
SECTIONS OF MISSISSIPPI THIS AFTERNOON...GENERALLY NORTH OF A
LINE FROM CROSSETT TO LEXINGTON TO MACON.

AFTERNOON TEMPERATURES WILL REACH THE LOW TO MID 90S ACROSS NORTH
MISSISSIPPI THIS AFTERNOON. HIGH HUMIDITY WILL RESULT IN
UNCOMFORTABLE CONDITIONS WITH HEAT INDEX VALUES FROM 105 TO 114
DEGREES.

THE HEAT INDEX IS A MEASURE OF HOW HOT IT FEELS WHEN THE EFFECTS
OF HUMIDITY ARE COMBINED WITH THE TEMPERATURE. A HEAT INDEX OF
105 DEGREES IS CONSIDERED THE LEVEL WHERE MANY PEOPLE BEGIN TO
EXPERIENCE EXTREME DISCOMFORT OR PHYSICAL STRESS. THE HEAT INDEX
IS MEASURED UNDER SHADY CONDITIONS...AND DIRECT EXPOSURE TO
SUNLIGHT CAN INCREASE THE HEAT INDEX AS MUCH AS 15 DEGREES.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...

...DAYS TWO AND THREE...FRIDAY NIGHT THROUGH SUNDAY...
HEAT INDICES WILL RANGE FROM 105 TO 110 DEGREES OVER SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND NORTHWEST MISSISSIPPI FRIDAY
AFTERNOON...GENERALLY WEST OF A LINE FROM GREENWOOD TO ROLLING
FORK TO BASTROP.

AFTERNOON TEMPERATURES WILL REACH THE LOW TO MID 90S ACROSS
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND NORTHWEST
MISSISSIPPI FRIDAY AFTERNOON. HIGH HUMIDITY...WITH DEWPOINTS IN
THE MID 70S...WILL RESULT IN HEAT INDEX VALUES FROM 105 TO 110
DEGREES. A HEAT INDEX OF 105 DEGREES IS CONSIDERED THE LEVEL
WHERE MANY PEOPLE BEGIN TO EXPERIENCE EXTREME DISCOMFORT OR
PHYSICAL STRESS.

A VIGOROUS WEATHER DISTURBANCE WILL DROP SOUTHWARD INTO NORTH
MISSISSIPPI LATE FRIDAY NIGHT. SCATTERED THUNDERSTORMS WILL
DEVELOP OVER SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND
SECTIONS OF NORTH AND CENTRAL MISSISSIPPI BY SATURDAY AFTERNOON
AS THE SYSTEM DROPS ACROSS THE AREA. SEVERE THUNDERSTORMS WILL BE
POSSIBLE WITH DAMAGING WIND GUSTS FROM 60 TO 70 MILES AN HOUR.
THE BEST CHANCE FOR SEVERE STORMS WILL OCCUR ALONG AND NORTH OF A
LINE FROM WINNSBORO TO MAGEE TO QUITMAN.

...DAYS FOUR THROUGH SEVEN...SUNDAY NIGHT THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NECESSARY THIS AFTERNOON AND EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 17, 4:31 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
431 PM CDT THU JUL 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    MAGEE                     MS   WIND DAMAGE
07/17/03   SIMPSON                        NUMEROUS LIMBS
                                          DOWN...REPORTED BY MAGEE
                                          PD

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 11:50 PM CDTSevere Thunderstorm WarningJANLowndes30 min
Jul 17, 3:01 PM CDTSevere Thunderstorm WarningJANKemper59 min
Jul 17, 3:05 PM CDTSevere Thunderstorm WarningJANWebster60 min
Jul 17, 3:36 PM CDTSevere Thunderstorm WarningJANChoctaw59 min
Jul 17, 3:44 PM CDTSevere Thunderstorm WarningJANLeflore, Sunflower61 min
Jul 17, 3:51 PM CDTSevere Thunderstorm WarningJANBolivar59 min
Jul 17, 4:10 PM CDTSevere Thunderstorm WarningJANSimpson40 min
Jul 17, 4:34 PM CDTSevere Thunderstorm WarningJANAttala31 min
Jul 17, 4:39 PM CDTSevere Thunderstorm WarningJANChoctaw, Winston61 min
Jul 17, 4:56 PM CDTSevere Thunderstorm WarningJANHumphreys, Leflore44 min
Jul 17, 5:15 PM CDTSevere Thunderstorm WarningJANCopiah30 min
Jul 17, 5:32 PM CDTSevere Thunderstorm WarningJANSharkey, Yazoo43 min
Jul 17, 5:53 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds47 min
Jul 17, 5:54 PM CDTSevere Thunderstorm WarningJANRankin, Scott61 min
Jul 17, 6:41 PM CDTSevere Thunderstorm WarningJANSmith44 min
Jul 17, 6:42 PM CDTSevere Thunderstorm WarningJANCopiah, Simpson63 min
Jul 17, 6:54 PM CDTSevere Thunderstorm WarningJANJasper46 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.